Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2004, 4:15 AM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 30 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2004, 4:15 AM CDT (09:15 UTC)
- Expired
- May 7, 2004, 4:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 11 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:24 AM CDT | HAIL 0.88 | Buffalo, IA | ALSO ESTIMATED 60 MPH WIND GUSTS. |
| May 7, 4:24 AM CDT | HAIL 0.88 | Buffalo, IA | ALSO ESTIMATED 60 MPH WIND GUSTS. |
| May 7, 4:25 AM CDT | HAIL 0.75 | 3 E Blue Grass, IA | WITH HEAVY RAIN. |
| May 7, 4:25 AM CDT | HAIL 0.75 | 3 E Blue Grass, IA | WITH HEAVY RAIN. |
| May 7, 4:26 AM CDT | HAIL 0.5 | 2 N Buffalo, IA | |
| May 7, 4:26 AM CDT | HAIL 0.5 | 2 N Buffalo, IA | |
| May 7, 4:30 AM CDT | TSTM WND GST 65 | Davenport, IA | DELAYED REPORT. WIND 60 TO 70 MPH. 10 INCH DIAMETER BRANCHES DOWN. |
| May 7, 4:30 AM CDT | TSTM WND GST 65 | Davenport, IA | DELAYED REPORT. WIND 60 TO 70 MPH. 10 INCH DIAMETER BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
941
WUUS53 KDVN 070915
SVRDVN
IAC163-ILC161-070945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 AM CDT FRI MAY 7 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SCOTT COUNTY IN EAST CENTRAL IOWA
CENTRAL ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
* UNTIL 445 AM CDT
* AT 409 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED NEAR BLUE GRASS...OR ABOUT 7 MILES
SOUTHWEST OF DAVENPORT...AND MOVING EAST AT 45 MPH. THIS STORM HAS
PRODUCED WINDS STRONG ENOUGH TO KNOCK OVER SEMI TRAILERS ON
HIGHWAY 61.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCK ISLAND...MILAN AND 6 MILES NORTH OF OAK GROVE BY 420 AM CDT
MOLINE...RIVERDALE AND BETTENDORF BY 425 AM CDT
SILVIS HEIGHTS...SILVIS...EAST MOLINE AND COAL VALLEY BY 430 AM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4161 9077 4139 9078 4135 9045 4147 9045
4162 9023
$$
LREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:31 PM CDT, 12 hours 44 minutes earlier.
Area forecast discussion, May 6, 3:31 PM CDT, 12 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 PM CDT THU MAY 6 2004 .SYNOPSIS...1024 MB SURFACE HIGH OVER ND WAS SLOWLY PUSHING A SURFACE COLD FRONT SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON. AT 19Z...THIS FRONT STRETCHED FROM ABOUT RFD THROUGH CID AND DSM TO A WEAK LOW OVER FAR SE NEB. 2-4 MB 3 HOUR PRESSURE RISES BEHIND THE FRONT IN MN INDICATE SOUTHWARD MOVEMENT CONFIRMED BY SURFACE OBS TODAY. 12Z DVN SOUNDING AND RECENT GOES SOUNDINGS INDICATE STRONG CAP IN PLACE AS RESULT OF UNSEASONABLY WARM TEMPS IN H7 TO H85 LAYER. SCATTERED ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS...MOSTLY VIRGA PRODUCERS...CONTINUE ALONG AND NORTH OF THE SURFACE FRONTAL BOUNDARY. THE STRONG CAP RESULTING IN CONVECTIVE TEMPS NEAR OR ABOVE 100 DEG F THIS AFTERNOON WILL PREVENT SURFACE BASED CONVECTION...BUT WILL STILL HAVE THREAT OF ELEVATED CONVECTION THIS EVENING. && .SHORT TERM...(TONIGHT THROUGH SATURDAY)...THUNDERSTORM CHANCES MAIN CHALLENGE THROUGHOUT FORECAST AS SURFACE BOUNDARY LINGERS IN AREA THROUGH MIDDLE PART OF NEXT WEEK. TONIGHT...WEAK MID LEVEL SHORTWAVE SEEN ON WV IMAGERY IN SW MN INTO NEB WILL TRACK ACROSS AREA TO ENHANCE THE SCATTERED ELEVATED SHOWERS INTO MORE SERIOUS THUNDERSTORMS NORTH OF THE FRONT. SHORT TERM MODELS IN GOOD AGREEMENT THE FRONT WILL REACH IA/MO BORDER AROUND MIDNIGHT WHICH LOOKS REASONABLE BASED ON CURRENT TRENDS. 88DS SHOW WIDESPREAD VIRGA MAINLY NORTH OF I-80 WHICH SHOULD BE ENHANCED INTO MORE WIDESPREAD SHOWERS AND THUNDERSTORMS AFTER SUNSET WITH INCREASING H85 MOISTURE POOLING ALONG THIS ELEVATED CONVERGENCE ZONE. HAVE LIKELY POPS ACROSS CENTRAL CWA WITH BUFFER OF SCATTERED POPS TO NORTH AND SOUTH. MAIN SEVERE THREAT WILL BE LARGE HAIL WITH THESE ELEVATED STORMS. FRIDAY...THE FRONT LIFTS BACK NORTH LATE IN DAY WITH SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE CWA. HAVE ADJUSTED TEMPS DOWN CONSIDERABLY...ESPECIALLY IN FAR NORTHEAST WHERE EASTERLY FLOW WILL LIMIT HIGHS TO AROUND 60...WHILE FAR SOUTH MAY SEE 80 BY LATE AFTERNOON. THE FRONT LIFTS NORTH INTO HIGHWAY 20 CORRIDOR IN THE EVENING WITH MUCH MORE FAVORABLE LOW LEVEL JET FEEDING INTO AREA FOR SEVERE POTENTIAL ALONG AND NORTH OF FRONT AND AGAIN HAVE LIKELY POPS IN NORTH. ON SATURDAY...FRONT CONTINUES TO WAVER ACROSS THE AREA WITH FORECAST SOUNDINGS LOOKING MORE FAVORABLE FOR SURFACE BASED CONVECTION...ESPECIALLY IN AFTERNOON WITH WEAKER MID LEVEL CAPPING. SEVERE POTENTIAL CONTINUES WITH ABUNDANT MOISTURE POOLING IN AREA...MODERATE INSTABILITY IN AFTERNOON AND LOW LEVEL SHEAR ALONG FRONT. .LONG TERM...(SATURDAY NIGHT THROUGH THROUGH THURSDAY)...ZONAL MID LEVEL FLOW AND LINGERING FRONT WILL KEEP PERIODIC CHANCES FOR THUNDERSTORMS GOING THROUGH THURSDAY. MEDIUM RANGE GUIDANCE PUSHES UPPER TROUGH INTO CENTRAL CONUS TOWARD THURSDAY TO ALLOW CANADIAN AIRMASS TO WIN OUT AND PUSH FRONT WELL SE OF AREA THURSDAY NIGHT FOR BREAK FROM PROLONGED WET PATTERN. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
Hazardous weather outlook, May 6, 5:12 AM CDT, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 512 AM CDT THU MAY 6 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-070812- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 512 AM CDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN ADVANCING COLD FRONT WILL PROVIDE THE FOCUS FOR CONVECTION TODAY AND TONIGHT ACROSS THE FORECAST AREA. THERE WILL BE SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY NEAR AND NORTH OF THE INTERSTATE 80 CORRIDOR...FROM THE QUAD CITIES TO DUBUQUE...AND TONIGHT ACROSS THE ENTIRE FORECAST AREA. THE CONVECTION...THIS AFTERNOON AND TONIGHT... WILL BE FOCUSED ALONG AND NORTH OF THE COLD FRONT. THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH WINDS MAY ALSO BE AN ISOLATED THREAT. IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT ALONG AND JUST NORTH OF THE COLD FRONT AS IT PROGRESSES SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND AND EARLY NEXT WEEK. THERE IS A POTENTIAL FOR AT LEAST TWO ROUNDS OF SEVERE WEATHER DURING THIS TIME PERIOD...ALONG WITH MODERATE TO POSSIBLY HEAVY RAINFALL. A WARM FRONT WILL MOVE ACROSS THE AREA ON FRIDAY AFTERNOON AND STALL OUT AROUND HIGHWAY 20 SATURDAY MORNING. A LARGE TEMPERATURE GRADIENT IS EXPECTED ACROSS THIS FRONT WITH PLENTIFUL MOISTURE TO THE SOUTH. THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP ON FRIDAY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. THE COMBINATION OF MOISTURE AND SHEAR PROVIDED BY THE FRONT SHOULD BE ENOUGH TO ALLOW SEVERE STORMS TO DEVELOP. IF SEVERE STORMS DEVELOP...HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREAT. HOWEVER...ANY STORM THAT INTERACTS WITH OR CROSSES THE FRONT WOULD HAVE THE POTENTIAL TO PRODUCE A TORNADO. THE MOST LIKELY AREA FOR THIS ROUND OF SEVERE WEATHER WOULD BE ALONG AND SOUTH OF INTERSTATE 80. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO MONDAY NIGHT AS THE FRONT MOVES BACK AND FORTH ACROSS THE AREA. ONCE AGAIN...MOISTURE AND SHEAR WILL BE AVAILABLE FOR STORM DEVELOPMENT. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY DURING THIS TIME PERIOD...SEVERE STORMS MAY BE POSSIBLE. ONE FINAL THREAT WILL BE THE AMOUNT OF RAINFALL FROM FRIDAY THROUGH MONDAY. LIGHT TO MODERATE RAINFALL IS LIKELY. HEAVY RAINFALL IS POSSIBLE IF THUNDERSTORMS CAN ORGANIZE INTO LARGE COMPLEXES AND MOVE ALONG THE FRONT. IF MODERATE TO HEAVY RAINFALL WOULD OCCUR...AREA RIVERS WOULD EXPERIENCE GENERAL RISES. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TODAY AND SUNDAY. REA/08
In the hours before
Local storm report, May 7, 3:12 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0307 AM HAIL 2 S CEDAR RAPIDS 41.94N 91.67W
05/07/2004 1.75 INCH LINN IA TRAINED SPOTTER
REPORTED AT KIRKWOOD COMM COLLEGE
&&
ERVINLocal storm report, May 7, 3:19 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 AM HEAVY RAIN SHELLSBURG 42.09N 91.87W
05/07/2004 0.00 INCH BENTON IA TRAINED SPOTTER
1.13 INCHES OF RAIN.
&&
ERVINLocal storm report, May 7, 3:47 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST ATALISSA 41.57N 91.17W
05/07/2004 60 MPH MUSCATINE IA TRAINED SPOTTER
&&
ERVINLocal storm report, May 7, 3:54 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL N CEDAR RAPIDS 41.97N 91.67W
05/07/2004 0.25 INCH LINN IA TRAINED SPOTTER
PERIODS OF MODERATE TO HEAVY RAIN, CAUSING WATER TO POND
ON ROADWAYS.
0320 AM HAIL 1 W DEWITT 41.82N 90.57W
05/07/2004 0.25 INCH CLINTON IA TRAINED SPOTTER
0319 AM HAIL NE CEDAR RAPIDS 41.97N 91.67W
05/07/2004 0.25 INCH LINN IA TRAINED SPOTTER
&&
SKLocal storm report, May 7, 4:08 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND GST 2 N MUSCATINE 41.45N 91.07W
05/07/2004 62 MPH MUSCATINE IA CO-OP OBSERVER
&&
ERVINLocal storm report, May 7, 4:11 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 AM TSTM WND DMG PRAIRIE CITY 41.60N 93.24W
05/07/2004 JASPER IA LAW ENFORCEMENT
SEMI TRUCK BLOWN OVER ON HIGHWAY 61 AT THE 97 MILE
MARKER.
&&
SKThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:56 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 64 min |
| May 7, 2:33 AM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 57 min |
| May 7, 3:49 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine, Scott | 26 min |
| May 7, 6:54 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 36 min |
| May 7, 8:13 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 47 min |
| May 7, 10:35 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 55 min |
| May 7, 11:04 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 56 min |
| May 7, 11:43 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 32 min |
| May 7, 4:21 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 54 min |
| May 7, 4:48 AM CDT | Severe Thunderstorm Warning | DVN | Henry | 42 min |
| May 7, 5:53 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 7 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.